NRAS
21,821 members25,436 posts

Sulfasalazine and weight gain

Hi all Hope your having a nice relaxing bank holiday. Wondering if anyone has found they have gained weight whilst taking sulfasasazine. Ive been on them for 8 weeks alongside my other meds Methotraxte and hydroxychloroquine and have gained 6 lbs. I dont think my eating habits have changed dramatically but am wondering if there is a connection.

xxx

6 Replies
oldestnewest

There is no reason why an antibacterial combined with aspirin like Sulphasalazine should cause increased weight. RA will if your activity level falls though.

2 likes
Reply

Yes I did. I track my weight and diet quite carefully being an ex weight watchers dieter. I've been on Sulfa twice now. Came off both times due to reactions. the second time I went on it I realised I had put on about 6 pounds in weight. I couldn't understand why. I looked back at my records of what happened the last time I tried sulfa and again I found that I had put on 6-7 pounds in weight. And then when I stopped it I lost that extra weight over the course of the four following weeks. I didn't make the link last time around as it spanned the xmas period. This time however, it's a bit too much of a coincidence. I did a bit of research and found a lot of other people on the internet saying similar things. I've only just recently come off it again so I'm watching with interest to see if those 6 pounds come off again in the same way. I was on sulfa for about 8 weeks each time. I'm a healthy 23 ish BMI and I never usually move by more than a pound or 2.

1 like
Reply

YES, I have put on 18 lbs. over an 8 month period, since beginning Sulphasalazine. But as a passenger in an automobile accident 19 years ago, I suffered multiple life threatening physical problems. One of those being a Severe Traumatic Brain Injury. Was finally released from Hospital after 6.5 months (weight was down to 82 lbs.), and transferred to a Full Time Rehabilitation Facility for 4 more months. Had to learn to walk, talk, read, eat, drive, well....EVERYTHING all over again. Due to the TBI, I have not had an appetite for over 18 years, along with the inability to sleep without medications. With absolutely ZERO CHANGE in my appetite and/or eating (or lack there of), I have put on this 18 lbs. since beginning this medication.

Thankfully, my two grown daughters are now VERY HAPPY with my weight! Although I am not used to weighing over 130 lbs., I FINALLY have MUCH LESS PAIN!!! This medication, Sulphasalazine, has been a COMPLETE LIFE CHANGER for me! Extra weight is fine by me, when I now can do dishes, wash laundry, run the vacuum cleaner, shower and wash my own hair without tears!!!!

Reply

Wow you been through a lot. Happy to say my weight gain has stopped but I am finding it almost impossible to lose any weight. At only 5ft 3inch I weight 14 stone. I too have found the Sulphasalazine really helpful. Still get a bit of pain but nothing like I was having. xxxx

Reply

Hi. I gained weight on sulfasalazine and now finding it hard to lose, even though I've stabilised. I'm glad it's working for you anyway. I haven't found it very effective and I've noticed some other things that aren't listed as side effects, so not sure what to think.

Reply

I am seeing my Rhummy next month I think I will see what he says I really want to lose some weight having gone from size 12/14 to 14/16. Unfortunately I find exercise really hard to cope with so I have no doubt that is also an aspect to add in. xx

1 like
Reply

You may also like...